Kansas, 2018

High Wind in Kansas, December 13, 2018

December 13, 2018 · NWS DDC · 3 events in 2 counties and zones

An upper level shortwave trough dug through eastern New Mexico and deepened into a closed low over west Texas by the morning of the 13th, pushing an attendant cold front through Southwest Kansas. Strong wind developed behind the front, which was sustained by a strong low level jet.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level shortwave trough dug through eastern New Mexico and deepened into a closed low over west Texas by the morning of the 13th, pushing an attendant cold front through Southwest Kansas. Strong wind developed behind the front, which was sustained by a strong low level jet. Multiple severe wind gusts were reported across southwest Kansas from this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 13, 11:27 AM CST, 15 minutes earlier.

Area forecast discussion, Dec 13, 11:27 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1127 AM CST Thu Dec 13 2018

...Updated aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 1219 AM CST Thu Dec 13 2018

Strong wind event across western Kansas is still on tap for our
Thursday. At the time of this discussion write up winds in eastern
Colorado were already gusting to 40-45 kts and winds will begin to
pick up to those speeds in western Kansas in the next few hours.
Sustained winds through the day will be 35-45 mph with gusts
approaching 60 mph especially for areas from Syracuse to Dodge
City south to the Oklahoma border.

The upper level trough will move out of eastern Colorado into
western Kansas through the day which will bring some passing
stratus clouds through the area. NAM is wanting to hint at some
sprinkles for our southeast zones...so there is a small chance of
precip today from Pratt to Med Lodge but nothing major is
expected. Temperatures will be coolest in the east with the longer
cloud cover and CAA through the day. The west will see some sun by
the late morning through midday. Overall highs will be in the low
to mid 40s.

Tonight...winds should quickly diminish after sunset and become
light from west to east. Clouds should clear out from the east and
the whole area will see clear skies through the night. Given the
inherited forecast I liked what I saw with lows going lower than
guidance given this scenario. Lows will be from the mid teens in
the west to the mid 20s in the east.

.LONG TERM...(Friday through Wednesday)
Issued at 117 AM CST Thu Dec 13 2018

Quiet conditions are expected throughout the long term with a
fairly persistent forecast through the weekend into early next
week. The trough explained in the short term will continue to
move eastward through the day Friday and upper level ridging will
move into the central plains. The upper level pattern stay fairly
zonal to slight ridging through Monday night. GFS and Euro are
both indicating another large trough and closed low moving into
the desert southwest by Tuesday. Present track keeps the low well
to the south in Texas through Wednesday so at this point it
shouldn't impact our area...however it will be something to
monitor should the track change to a more northerly path.

Temperatures overall in the long term will be seasonal with highs
in the 50s and lows in the 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1127 AM CST Thu Dec 13 2018

MVFR cigs at KHYS and KDDC will gradually dissipate through the afternoon
hours with all terminals in VFR conditions by 00z. North winds will
continue to see wind gusts around 35 to 45 knots this afternoon with
winds diminishing by this evening. Winds at KDDC may continue to see
gusts to around 25 knots into the evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  22  52  25 /  10   0   0   0
GCK  44  18  53  21 /   0   0   0   0
EHA  45  22  54  25 /   0   0   0   0
LBL  45  21  53  21 /  10   0   0   0
HYS  42  22  51  23 /   0   0   0   0
P28  44  27  51  25 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
KSZ043>046-061>066-074>081-084>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Gerard
Hazardous weather outlook, Dec 13, 2:17 AM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
217 AM CST Thu Dec 13 2018

KSZ030-031-043>046-061>066-074>081-084>090-140830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
217 AM CST Thu Dec 13 2018 /117 AM MST Thu Dec 13 2018/

Strong gusty winds will occur across western Kansas through much
of our Thursday.

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Sustained winds out of the north 35-45 mph with gusts to 60 mph
will occur across western Kansas through the day.  Impacts to
travel are likely especially on east-west highways.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Snow: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Generally quiet weather after Friday.

Days 2-7 Hazards
----------------
* Friday
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Dec 13, 10:15 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 AM CST THU DEC 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
12/13/2018  M53 MPH          FORD               KS   ASOS

            ASOS STATION DDC, DODGE CITY REGIONAL
            AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Morton

When
December 13, 11:42 AM CST
Where
Morton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Measured at 5 WNW Elkhart.

High Wind, Scott

When
December 13, 12:29 PM CST
Where
Scott forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Measured at 6 NW of Scott City.

High Wind, Scott

When
December 13, 12:29 PM CST
Where
Scott forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Measured at 6 NW of Scott City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799051, 799054, 799055.